MAUDE Adverse Event Report: SMITH & NEPHEW, INC. SYN POR FEM COMP SZ 15; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW, INC. SYN POR FEM COMP SZ 15; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 71306615
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 04/26/2018
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that right hip revision surgery was performed due to a fracture of femoral stem.
 
Additional Manufacturer Narrative
The associated complaint devices were not returned.The clinical/medical team concluded, it was reported that right hip revision surgery was performed due to a fracture of the femoral stem.The revision operative report noted there was nothing to indicate what could have caused the fracture.The explants were sent to evaluation, but the results were not provided.Conclusion: it was noted during revision that there was nothing to indicate what could have caused the fracture of the femoral stem.The explanted stem was reported to have been sent to for evaluation; however, no results were provided for review.Without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported fractured femoral stem cannot be confirmed and it cannot be concluded that the reported event was associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.No further clinical assessment is warranted at this time.A review of the production documentation for the corresponding products did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed parts revealed no prior complaints for the listed batches/failure mode.Without the actual product involved, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.We consider this investigation closed.
 
Additional Manufacturer Narrative
The devices, used in treatment were not returned for evaluation, reporting event could not be confirmed.These devices were manufactured in 2007, 2008, 2009 and 2010.A clinical evaluation was conducted and it was noted during revision that there was nothing to indicate what could have caused the fracture of the femoral stem.The explanted stem was reported to have been sent to for evaluation; however, no results were provided for review.Without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the reported fractured femoral stem cannot be confirmed and it cannot be concluded that the reported event was associated with a mal-performance of the implant.A review of the device history records for the listed batches did not reveal any deviation from the standard manufacturing processes.A review of the risk management file and instructions for use document for this failure mode was conducted.Factors and/or potential causes that could contribute to the reported event have been identified in the risk management file includes but not limited to traumatic injury, lifetime of device, and overuse.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.

Brand Name
SYN POR FEM COMP SZ 15
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7993126
Report Number1020279-2018-02245
Device Sequence Number1214205
Product Code LPH
UDI-Device Identifier03596010194497
UDI-Public03596010194497
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K963509
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/28/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/26/2017
Device Model Number71306615
Device Catalogue Number71306615
Device Lot Number07JM19311
Initial Date Received by Manufacturer 09/24/2018
Supplement Date Received by Manufacturer09/24/2018
09/24/2018
Initial Report FDA Received Date10/22/2018
Supplement Report FDA Received Date05/08/2019
04/28/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71332545/08JT23989; 71335558/10CM05820; 71335758/09CM00044; 71336530/10FM09536; 71343612/09CM18319
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age52 YR